If you need an accessible version of this item please contact JSTOR User Support

Semiorders and a Theory of Utility Discrimination

R. Duncan Luce
Econometrica
Vol. 24, No. 2 (Apr., 1956), pp. 178-191
Published by: Econometric Society
DOI: 10.2307/1905751
Stable URL: http://www.jstor.org/stable/1905751
Page Count: 14
  • Download PDF
  • Cite this Item

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If you need an accessible version of this item please contact JSTOR User Support
Semiorders and a Theory of Utility Discrimination
Preview not available

Abstract

In the theory of preferences underlying utility theory it is generally assumed that the indifference relation is transitive, and this leads to equivalence classes of indifferent elements or, equally, to indifference curves. It has been pointed out that utility is not perfectly discriminable, as such a theory necessitates. In this paper intransitive indifference relations are admitted and a class of them are axiomatized. This class is shown to be substantially equivalent to a utility theory in which there are just noticeable difference functions which state for any value of utility the change in utility so that the change is just noticeable. In the case of risk represented by a linear utility function over a mixture space, the precise form of the function is examined in detail.

Page Thumbnails

  • Thumbnail: Page 
178
    178
  • Thumbnail: Page 
179
    179
  • Thumbnail: Page 
180
    180
  • Thumbnail: Page 
181
    181
  • Thumbnail: Page 
182
    182
  • Thumbnail: Page 
183
    183
  • Thumbnail: Page 
184
    184
  • Thumbnail: Page 
185
    185
  • Thumbnail: Page 
186
    186
  • Thumbnail: Page 
187
    187
  • Thumbnail: Page 
188
    188
  • Thumbnail: Page 
189
    189
  • Thumbnail: Page 
190
    190
  • Thumbnail: Page 
191
    191